Alert archive / Nevada / Special Weather Statements in 2009
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at Aug 6, 2009, 6:49 AM PDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2009, 6:49 AM PDT (13:49 UTC)
- Expired
- Aug 6, 2009, 7:15 AM PDT
- In force
- 26 min
- Issued by
- NWS Elko, NV
The radar
The Elko radar (KLRX), 114 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KLKN 061349 SPSLKN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 649 AM PDT THU AUG 6 2009 NVZ030-031-061415- HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV- 649 AM PDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO AND NORTHEASTERN HUMBOLDT COUNTIES UNTIL 715 AM PDT... AT 648 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24 MILES NORTHWEST OF MIDAS...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHWESTERN ELKO COUNTY... RURAL NORTHEASTERN HUMBOLDT COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4197 11712 4186 11668 4144 11699 4152 11732 TIME...MOT...LOC 1349Z 205DEG 36KT 4156 11704 $$ MS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:14 AM PDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 6, 4:14 AM PDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 414 AM PDT THU AUG 6 2009 .SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL PASS THROUGH THE GREAT BASIN TODAY AND FRIDAY CAUSING WIDESPREAD SHOWERS...GUSTY WINDS...AND UNSEASONABLY COOL TEMPERATURES. SOME HIGH ELEVATION SNOWFALL IS POSSIBLE ACROSS NORTHERN NEVADA TONIGHT AND FRIDAY. A GRADUAL WARMING TREND WILL TAKE PLACE THIS WEEKEND INTO THE FIRST OF NEXT WEEK AS THE STORM SYSTEM EXITS AND DRIER AIR RETURNS. && .SHORT TERM...TODAY THROUGH FRIDAY. IR SATELLITE IMAGERY SHOWS SOME CLOUD BANDING BEGINNING OVER WESTERN NEVADA ATTM. UPPER JET FLOW IS SHOWING SIGNS OF SPLITTING AS IT FLOWS ALOFT OF WESTERN NV. NORTHERN BRANCH OF SPLIT FLOW IS CLOCKING AT 100KT AND WILL PASS DIRECTLY OVER CWA TODAY. MODELS ARE IN VERY GOOD AGREEMENT...FINALLY MOVING THE LOW INLAND TODAY AND MOVING IT TO CENTER OVER CENTRAL IDAHO BY FRIDAY AFTERNOON. FIRE WEATHER CONCERN IS FOR DRY CONDITIONS IN CENTRAL NEVADA TODAY COMBINED WITH STRONG GUSTS CREATING A FIRE HAZARD. RED FLAG WARNING IS ALREADY IN PLACE. OTHER CONCERN IS WIND IN GENERAL AS THE COLD FRONT MOVES THROUGH TODAY. KEPT WIND ADVISORY AS IS FOR ALL ZONES EXCEPT HUMBOLDT COUNTY AND NORTHERN LANDER/EUREKA COUNTIES. HOWEVER THERE WILL BE SOME STRONG WINDS ALONG INTERSTATE 80 AROUND NOON OR EARLY AFTERNOON AS THE FRONT MOVES THROUGH. SHOULD NOT BE A LONG-LASTING WINDY SITUATION SO DID NOT ADD ZONE 36 INTO THE MIX. WINDS COULD EXCEED 50 MPH OVER CENTRAL NEVADA AHEAD OF THE FRONT. AS THE UPPER LOW MOVES INTO WESTERN NV TODAY...SHOWERS WILL SLOWLY SPREAD EAST. THE MODELS ARE ADVERTISING ABOUT 0.1-0.2 INCHES OF QPF TODAY AND AGAIN TOMORROW WITH A SECOND WAVE DRAGGING ACROSS NORTHERN NEVADA. LOCATIONS NORTH OF THE INTERSTATE COULD SEE ONE-HALF INCH OF RAIN. INSTABILITY DECREASES ON FRIDAY...SO THUNDERSTORMS SHOULD BE ISOLATED. TEMPERATURES WILL BE COMING DOWN TODAY AND FRIDAY. HIGHS FRIDAY WILL MAINLY BE IN THE 60S AND 70S. SNOW LEVELS WILL FALL TO AROUND 9000 FEET LATE TONIGHT/FRIDAY ACROSS NORTHERN NV...SO MAY SEE SOME SNOW AT THE HIGHEST ELEVATIONS. .LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. TROUGH OVER THE GREAT BASIN FRIDAY NIGHT WILL RESULT IN LOW TEMPS 5-10 DEGREES BELOW NORMAL. HIGH TEMPS SATURDAY WILL BE 10-12 DEGREES BELOW NORMAL FOR MOST OF NORTHERN AND CENTRAL NEVADA DUE TO A COOL NORTHWESTERLY FLOW. WEAK NEAR ZONAL FLOW DOMINATES SUNDAY THROUGH MONDAY. COULD STILL SEE SOME CUMULUS CLOUD BUILD-UPS OVER THE HIGHER TERRAIN...HOWEVER NOT EXPECTING ANY THUNDERSTORM ACTIVITY. A TROUGH MOVING THROUGH THE PAC NORTHWEST EARLY NEXT WEEK IS EXPECTED TO REMAIN JUST NORTH OF NEVADA...HOWEVER COULD SEE SOME SCATTERED TO BROKEN HIGH CLOUDS OVER HUMBOLDT AND ELKO COUNTIES TUESDAY. THAT TROUGH EJECTS NE TUESDAY NIGHT INTO WEDNESDAY AS HIGH PRESSURE BUILDS IN FROM THE SOUTHEAST ALLOWING TEMPERATURES TO REBOUND BACK TO NEAR NORMAL FOR THE MID TO LATTER PART OF NEXT WEEK. && .AVIATION...A TROUGH CURRENTLY MOVING ONSHORE OVER NORTHERN CALIFORNIA WILL GENERATE A SOUTHWESTERLY FLOW ALOFT OVER THE GREAT BASIN TODAY. BY LATE THIS MORNING A COLD FRONT WILL ADVANCE WEST TO EAST ACROSS HUMBOLDT COUNTY. AT THE SAME TIME...SOUTHERLY WINDS ACROSS EASTERN AND CENTRAL NEVADA WILL STRENGTHEN AHEAD OF THE APPROACHING FRONT. BY MID AFTERNOON THE FRONT IS EXPECTED TO MOVE THROUGH THE CITY OF ELKO. STRONG GUSTY WESTERLY WINDS AND BRIEF HEAVY RAINS ARE EXPECTED WITH THE FRONTAL PASSAGE IN ELKO. PEAK GUSTS ALONG THE FRONT COULD REACH 50 MPH IN ELKO. THE FRONT IS EXPECTED TO REACH ELY BETWEEN 5 AND 7 PM...HOWEVER AT ELY THE STRONGEST WINDS ARE EXPECTED TO BE SOUTHERLY...AND AHEAD OF THE FRONTAL PASSAGE. WITH THE FRONTAL PASSAGE...WINDS AT ELY WILL CHANGE FROM SOUTHERLY TO NORTHWESTERLY AND WEAKEN...AT WHICH TIME THUNDERSTORMS WILL LIKELY BE THE MAIN CONCERN FOR UP TO AN HOUR. FOR THE TONOPAH AIRPORT THE WINDS ASSOCIATED WITH FRONT WILL NOT BE AS STRONG AS THE WINDS OVER NORTHEASTERN NEVADA...LIKELY ONLY GUSTING IN THE 30-40 MPH RANGE. THE MAIN CONCERN FOR THE TONOPAH AIRPORT WILL BE BREEZY NORTHWESTERLY WINDS BETWEEN 5 AND 7 PM STIRRING UP DUST...POSSIBLY REDUCING VISIBILITIES IN BLOWING DUST. && .FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE FIRE DISTRICT TODAY AND FRIDAY BRINGING A GOOD CHANCE FOR WETTING RAINS...ESPECIALLY IN THE NORTH. THE STRONG LOW PRESSURE SYSTEM WILL REACH NORTHWEST NV IN THE AFTERNOON. AHEAD OF THE LOW...GUSTY WINDS OF 35-45 MPH WILL AFFECT MUCH OF THE DISTRICT DURING THE DAY. HOWEVER...BECAUSE MOISTURE WILL BE INCREASING FROM WEST TO EAST ACROSS THE DISTRICT TODAY...ONLY EXPECTING RED FLAG CONDITIONS TO MATERIALIZE ACROSS ZONES 455 AND 457. WINDS IN THESE TWO ZONES WILL GUST BETWEEN 45 AND 55 MPH FREQUENTLY WITH RELATIVE HUMIDITY VALUES BELOW 15% IN THE AFTERNOON. CONFIDENCE IS LOW THAT WIDESPREAD RED FLAG CONDITIONS WILL OCCUR EAST OF THE RUBY MTNS THIS AFTERNOON. && .LKN WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING FOR NVZ013-031-032-034-035-037. WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR NVZ033. RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING FOR NVZ455-457. && 92/96/96
Hazardous weather outlook, Aug 6, 4:21 AM PDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 421 AM PDT THU AUG 6 2009 NVZ013-030>037-071130- NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 421 AM PDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION TODAY...CAUSING WINDY CONDITIONS ACROSS MUCH OF NORTHERN AND CENTRAL NEVADA. WINDS GUSTING TO 45 MPH WILL BE COMMON WITH LOCAL GUSTS AS HIGH AS 55 MPH POSSIBLE IN WHITE PINE AND NORTHERN NYE COUNTIES. AS THE LOW MOVES THROUGH THE GREAT BASIN THIS AFTERNOON AND FRIDAY...SHOWERS WILL SPREAD ACROSS NORTHERN NEVADA AND PARTS OF CENTRAL NEVADA. SHOWERS WILL BE MOST NUMEROUS ACROSS NORTHERN NEVADA...ESPECIALLY NORTH OF INTERSTATE 80. IN ADDITION TO THE SHOWERS...THE LOW PRESSURE SYSTEM WILL ALLOW MUCH COOLER AIR TO FILTER INTO THE REGION BY FRIDAY. HIGH TEMPERATURES IN THE VALLEYS FRIDAY WILL MAINLY BE IN THE 60S AND 70S. SNOW LEVELS IN NORTHERN NEVADA WILL DROP TO AROUND 9000 FEET THURSDAY NIGHT AND FRIDAY...WITH SNOW SHOWERS POSSIBLE IN THE HIGHEST ELEVATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A GRADUAL WARMING TREND WILL TAKE PLACE THIS WEEKEND INTO THE FIRST OF NEXT WEEK AS THE STORM SYSTEM EXITS THE AREA AND DRIER AIR RETURNS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Aug 6, 6:49 AM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 649 AM PDT THU AUG 6 2009 NVZ030-031-061415- HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV- 649 AM PDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO AND NORTHEASTERN HUMBOLDT COUNTIES UNTIL 715 AM PDT... AT 648 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24 MILES NORTHWEST OF MIDAS...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHWESTERN ELKO COUNTY... RURAL NORTHEASTERN HUMBOLDT COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4197 11712 4186 11668 4144 11699 4152 11732 TIME...MOT...LOC 1349Z 205DEG 36KT 4156 11704 MS
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:01 AM PDT | Severe Thunderstorm Warning | LKN | Elko, Humboldt | 29 min |
| Aug 6, 7:29 AM PDT | Severe Thunderstorm Warning | LKN | Elko | 14 min |
| Aug 6, 10:48 AM PDT | Special Weather Statement | LKN | 27 min | |
| Aug 6, 2:10 PM PDT | Special Weather Statement | LKN | 35 min | |
| Aug 6, 2:25 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 20 min |
Nearby
Special Weather Statements in Nevada, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.